Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 

 

Lefschetz theorems for tamely ramified coverings


Authors: Hélène Esnault and Lars Kindler
Journal: Proc. Amer. Math. Soc. 144 (2016), 5071-5080
MSC (2010): Primary 14E20, 14E22
DOI: https://doi.org/10.1090/proc/13151
Published electronically: June 3, 2016
MathSciNet review: 3556253
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: As is well known, the Lefschetz theorems for the étale fundamental group of quasi-projective varieties do not hold. We fill a small gap in the literature showing they do for the tame fundamental group. Let $ X$ be a regular projective variety over a field $ k$, and let $ D\hookrightarrow X$ be a strict normal crossings divisor. Then, if $ Y$ is an ample regular hyperplane intersecting $ D$ transversally, the restriction functor from tame étale coverings of $ X\setminus D$ to those of $ Y\setminus D\cap Y$ is an equivalence if dimension $ X \ge 3$, and is fully faithful if dimension $ X=2$. The method is dictated by work of Grothendieck and Murre (1971). They showed that one can lift tame coverings from $ Y\setminus D\cap Y$ to the complement of $ D\cap Y$ in the formal completion of $ X$ along $ Y$. One has then to further lift to $ X\setminus D$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14E20, 14E22

Retrieve articles in all journals with MSC (2010): 14E20, 14E22


Additional Information

Hélène Esnault
Affiliation: FB Mathematik und Informatik, Freie Universität Berlin, Arnimallee 3, 14195 Berlin, Germany
Email: esnault@math.fu-berlin.de

Lars Kindler
Affiliation: Department of Mathematics, Harvard University, Science Center, One Oxford Street, Cambridge, Massachusetts 02138
Email: kindler@math.harvard.edu

DOI: https://doi.org/10.1090/proc/13151
Received by editor(s): October 3, 2015
Received by editor(s) in revised form: February 2, 2016
Published electronically: June 3, 2016
Additional Notes: The first author was supported by the Einstein Program.
The second author was supported by a research scholarship of the DFG (“Deutsche Forschungsgemeinschaft”).
Communicated by: Romyar T. Sharifi
Article copyright: © Copyright 2016 H. Esnault and L. Kindler